Utah, 2019

Winter Storm and Heavy Snow in Utah, March 6 to 9, 2019

March 6 to 9, 2019 · NWS SLC · 4 events in 4 counties and zones

A strong winter storm brought significant snowfall and high winds to northern Utah's mountains and mountain valleys.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong winter storm brought significant snowfall and high winds to northern Utah's mountains and mountain valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 6, 5:02 AM MST, 58 minutes earlier.

Area forecast discussion, Mar 6, 5:02 AM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
502 AM MST Wed Mar 6 2019

.SYNOPSIS...The very moist air mass over Utah combined with a
series of passing weather disturbances will bring widespread, and
at times heavy precipitation through the end of the week.

&&

.SHORT TERM (Until 00z Sunday)...The atmospheric river is now well
established across Utah, with PWAT values running at above 0.50"
with the greatest PWAT across southwest Utah. The remnant of the
old mid-latitude eastern Pacific upper low is quickly evolving
into an open trough along the California coast early this morning.
Convection that formed along the leading edge of this trough over
southern California last evening has worked into southern
Nevada/northwest Arizona overnight. This convection will expand
quickly to the north and east this morning, with precip
concentrating along and south of the near 700mb baroclinic zone
stretched out from southwest Utah into northeast Utah/southwest
Wyoming by late this morning. The heaviest precip will develop
later this morning through the afternoon as a mid-level shortwave
lifts northeast along the low-level baroclinic zone and the upper
level jet remains coincident to the boundary over southern Utah.

Looking at brief reduction in the areal coverage of precip this
evening as the shortwave exits the state. A second trailing
shortwave will focus on northern Utah for later tonight through
early Thursday. A new mid-level trough will enter the west coast
Thursday night, then continue east across the Great Basin Friday.
This feature will bring significantly colder air aloft into Utah
as moves through during the day. Initially, the baroclinic
structure of this feature is not the best as the mid-level trough
appears to outrun the low-level support. The synoptic situation
should improve late Friday/Friday night as the remnant of the old
Pacific Northwest upper low moves east across the northern
Rockies/northern Great Basin. At that time solid low-level cold
advection with deep layer instability and sufficient dynamic
support for lift will focus moderate to heavy snow over and near
the Wasatch range into early Saturday. Will likely be issuing
additional winter weather highlights to address this second round
of heavy precip once the first storm exits the region.

.LONG TERM (After 00Z Sunday)...The low pressure system off the
central California coast (yet another one) continues to deepen and
track farther south into the Desert Southwest by late in the
weekend. Another southerly, warm advection storm system unfolding.
However, with this one, model solutions have decided to diverge from
solutions and differ from one another compared to being so in sync
over the last few nights. Beginning late Monday evening the GFS
solution really changed compared to the ECMWF; pinching off the
deeper trough farther south while the EC keeps the Low near the
AZ/UT border.

Confidence remains high through early Tuesday that the bulk of the
precipitation will remain across the southern half of Utah. Locations
that do well in southerly or southeasterly flow should see a good
amount of precipitation Monday.

As confidence lowers beyond Tuesday with little model agreement,
the overall pattern continues to look active in one way or
another, it will just depend where the weather systems tracks.

&&

.AVIATION...South winds at the SLC terminal will prevail through the
period, becoming gusty at times. VFR conditions with ceilings right
around 7000 feet will lower to MVFR category in moderate rain
between 15z - 00z. At times, virga may be present before and after
the heavier showers develop which may lower cigs as well.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 10 AM MST Thursday for UTZ007>010-
     517-518.

WY...None.
&&

SHORT TERM...CONGER
LONG TERM/AVIATION...DEWEY

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 5, 2:46 PM MST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
246 PM MST Tue Mar 5 2019

UTZ001>016-019>021-517-518-WYZ021-061400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
246 PM MST Tue Mar 5 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Valley rain and mountain snowfall will begin to overspread the
region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of widespread precipitation will continue through the end
of the week. Areas of moderate to heavy precipitation will return
to mainly the northern half of the outlook area Wednesday. Snow
levels will remain fairly high, with accumulations generally
above 7000 feet. Valley locations will continue to see rain, or
brief periods of rain and snow mixed through Wednesday evening.

Showery precipitation will continue on Thursday ahead on another
round of moderate to heavy rain and snow Friday. Additional snow
accumulations are expected across all mountain areas of Utah.
Snow levels will be lower with this colder storm, with some
accumulations possible across northern and central valleys.

Lingering showers are expected for Saturday with dry conditions
across the outlook area Sunday. A new storm system will track
east across Arizona Monday. Some of the precipitation associated
with this storm could work north into the southern half of the
state.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

2 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Western Uinta Basin

When
March 6, 6:00 AM MST to March 9, 9:00 AM MST
Where
Western Uinta Basin forecast zone
Reported by
Trained Spotter

The Uinta Basin received heavy snowfall, with storm total snowfall reports of 8.7 inches at Altamont, 7.5 inches at Neola and 5 inches at Duchesne.

Heavy Snow, Western Uinta Mountains

When
March 6, 6:00 AM MST to March 9, 9:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
CoCoRaHS

Storm total snowfall of 20 inches 10 miles ESE of Heber City. In addition Trail Lake SNOTEL reported 1.6 inches of snow water equivalent, or about 22 inches of snow, and Redden Mine SNOTEL reported 1.4 inches of snow water equivalent or about 20 inches of snow.

Winter Storm, Wasatch Mountains I-80 North

When
March 6, 6:00 AM MST to March 9, 9:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 28 inches at Powder Mountain, 25 inches at Snowbasin Resort. Strong winds were also experienced across the northern Wasatch Mountains with peak gust measurements of 73 mph at the Snowbasin - Straw Top sensor and 64 mph at the Ogden Peak sensor.

Winter Storm, Wasatch Mountains South of I-80

When
March 6, 6:00 AM MST to March 9, 9:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 38 inches at Brighton Resort, 35 inches at Alta Ski Area, 27 inches at the UDOT Provo Canyon observation location, 21 inches at Solitude Mountain Resort, 21 inches at Park City Mountain Resort, and 14 inches in the SunCrest neighborhood.

Strong winds were also experienced across the northern Wasatch Mountains with peak gust measurements of 75 mph at the Park City - Jupiter sensor, 73 mph at the Arrowhead Summit sensor, 71 mph on the Central Wasatch Peaks sensor, and 69 mph at the Brighton Great Western sensor.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815983, 815988, 815991, 816003.